Two patients taking the immune checkpoint inhibitors nivolumab and ipilimumab for metastatic melanoma developed fulminant, fatal myocarditis, investigators reported in the New England Journal of Medicine.
Even though this adverse effect is rare, “clinicians should be vigilant for immune-mediated myocarditis, particularly because of its early onset, nonspecific symptomatology, and fulminant progression,” said Douglas B. Johnson, MD, of Vanderbilt University Medical Center, Nashville, and his associates.
The first case involved a 65-year-old woman with no cardiac risk factors who was admitted to the hospital with chest pain, dyspnea, and fatigue 12 days after she received her first dose of the combination therapy. She was found to have myocarditis and myositis with rhabdomylysis. Despite treatment with high-dose glucocorticoids, she developed intraventricular conduction delay within 24 hours, followed by complete heart block. She died from multisystem organ failure and refractory ventricular tachycardia.
The second case involved a 63-year-old man with no cardiac risk factors who was admitted with fatigue and myalgias 15 days after he received his first dose of the combination therapy. He showed profound ST-segment depression, an intraventricular conduction delay, myocarditis, and myositis. He also was treated with high-dose glucocorticoids but developed complete heart block and died from cardiac arrest.
Both patients had “strikingly elevated troponin levels and refractory conduction-system abnormalities with preserved cardiac function,” the investigators noted. Postmortem assessments showed intense lymphocytic infiltrates only in striated cardiac and skeletal muscle and in metastases; adjacent smooth muscle and other tissues were unaffected. Pathology results “were reminiscent of those observed in patients with acute allograft rejection after cardiac transplantation,” Dr. Johnson and his associates said (N Engl J Med. 2016 Nov 3. doi: 10.1056/NEJMoa1609214).
To assess the frequency of myocarditis and myositis in patients receiving immune checkpoint inhibitors for many different cancers, the investigators searched Bristol-Myers Squibb safety databases. They found 18 drug-related cases of severe myocarditis among 20,594 patients, for a frequency of 0.09%. Patients who received combined nivolumab and ipilimumab had more frequent and more severe myocarditis than those who took either agent alone.
“There are no known data regarding what monitoring strategy may be of value; in our practice, we are performing baseline ECG and weekly testing of troponin levels during weeks 1-3 for patients receiving combination immunotherapy,” the researchers noted.
This work was supported by the Bready Family Foundation, the National Cancer Institute, Vanderbilt-Ingram Cancer Center Ambassadors, the Breast Cancer Specialized Program of Research Excellence, the National Comprehensive Cancer Network, the National Institutes of Health, the Howard Hughes Medical Institute, and Gilead Life Sciences. Dr. Johnson reported receiving personal fees from Genoptix and Bristol-Myers Squibb, and his associates reported ties to numerous industry sources.